MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. CARDINAL RAPID TEST HCG COMBO; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. CARDINAL RAPID TEST HCG COMBO; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-A202
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported receiving a false positive hcg result while using the cardinal rapid hcg combo test for one patient.The customer initially reported that most of the tests are taking over 5 minutes to fully produce the results.Additionally, as the test is running 3 lines would appear at first, instead of only 2, then finally the test will show just the final two lines.Although requested, no photos are available.The customer reported confirmatory blood testing was performed which yielded a negative result.No adverse events were reported.No further information was provided.
 
Additional Manufacturer Narrative
B3 - date of event: was entered as 1dec2024 as the customer did not provide an event date.Preliminary investigation findings: retained devices from the reported lot number were tested with hcg-negative clinical urine and serum samples.The results were read at 3 and 4 minutes for devices tested with urine and 5 and 6 minutes for devices tested with serum samples.All devices yielded valid negative results with strong control lines.No false positive or abnormal results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: - very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.- this test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.- a number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.- as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.- this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description
The customer reported receiving a false positive hcg result while using the cardinal rapid hcg combo test for one patient.The customer initially reported that most of the tests are taking over 5 minutes to fully produce the results.Additionally, as the test is running 3 lines would appear at first, instead of only 2, then finally the test will show just the final two lines.Although requested, no photos are available.The customer reported confirmatory blood testing was performed which yielded a negative result.No adverse events were reported.No further information was provided.New information received on 31jan2025, clarified that the customer initially received a false positive hcg result using the cardinal rapid hcg combo test when the results were read at 3 minutes.The result then later turned negative after an unspecified time.A repeat test was then performed which yielded a negative result.Confirmatory testing was then performed on 5jan2025 which also yielded a negative hcg result.No adverse events were reported.
 
Additional Manufacturer Narrative
A1 - patient identifier, a2 - dob, a2 - age at time of event, a2 - age units (patient), a3b - gender, a4 - weight, a4 - weight units (patient), a5 - ethnicity, and a6 - race were updated as this information was provided by the customer b3 - date of event: was entered as 1dec2024 as the customer did not provide an event date.B5 - describe event or problem: was updated to include additional clarification on course of events.B6 - relevant test/laboratory data: was updated to clarify testing performed.H6 - adverse event problem: was updated from f24 to f26 as no adverse events were reported and the customer indicated there was no negative impact to the patient.Additionally, investigation findings and investigation conclusions were updated as the investigation was completed.Investigation conclusion: retained and returned devices from the reported lot number were tested with hcg-negative clinical urine and serum samples.The results were read at 3 and 4 minutes for devices tested with urine and 5 and 6 minutes for devices tested with serum samples.All devices yielded valid negative results with strong control lines.No false positive or abnormal results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention and returned product.Complaints are tracked and trended on a monthly basis.Per the package insert: very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.This test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.A number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.As with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Additional Manufacturer Narrative
A1 - patient identifier, a2 - dob, a2 - age at time of event, a2 - age units (patient), a3b - gender, a4 - weight, a4 - weight units (patient), a5 - ethnicity, and a6 - race were updated as this information was provided by the customer.B3 - date of event: was entered as 1dec2024 as the customer did not provide an event date.B5 - describe event or problem: was updated to include additional clarification on course of events.B6 - relevant test/laboratory data: was updated to clarify testing performed.D9 - date returned to mfg: please note, a second return was received on 14apr2025.H3 - device evaluated by mfg? was previously submitted as "no" and should have been submitted as "yes." h6 - adverse event problem: was updated from f24 to f26 as no adverse events were reported and the customer indicated there was no negative impact to the patient.Additionally, investigation findings and investigation conclusions were updated as the investigation was completed.Investigation conclusion: retained and two sets of returned devices from the reported lot number were tested with hcg-negative clinical urine and serum samples.The results were read at 3 and 4 minutes for devices tested with urine and 5 and 6 minutes for devices tested with serum samples.All devices yielded valid negative results with strong control lines.No false positive or abnormal results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention and returned product.Complaints are tracked and trended on a monthly basis.Per the package insert: very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.This test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.A number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.As with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description

Brand Name
CARDINAL RAPID TEST HCG COMBO
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key21194207
Report Number2027969-2025-00013
Device Sequence Number8442961
Product Code JHI
UDI-Device Identifier20885380020268
UDI-Public(01)20885380020268(17)260512(10)0000876927
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/12/2026
Device Model NumberFHC-A202
Device Catalogue NumberB1077-23
Device Lot Number0000876927
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2025
Supplement Date Received by Manufacturer01/31/2025
04/25/2025
Initial Report FDA Received Date01/20/2025
Supplement Report FDA Received Date02/13/2025
04/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age23 YR
Patient SexFemale
Patient Weight88 KG
Patient EthnicityNon Hispanic
Patient RaceWhite